Alert archive / Tennessee / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 298, NWS Nashville, TN

September 12, 2004Benton County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Sep 12, 2004, 3:44 PM CDT for Benton County, Tennessee. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 12, 2004, 3:44 PM CDT (20:44 UTC)
Expired
Sep 12, 2004, 4:45 PM CDT
In force
61 min
Issued by
NWS Nashville, TN
Area
Counties, with a storm outline in the text

County Benton County, TN

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.7 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2004-09-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 416 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2004-09-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 112 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
416 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
1012 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
112 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOHX 122044
SVRBNA
TNC005-122145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
342 PM CDT SUN SEP 12 2004

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL AND SOUTHERN BENTON COUNTY IN TENNESSEE
  THIS INCLUDES THE CITIES OF CAMDEN AND HOLLADAY

* UNTIL 445 PM CDT

* AT 338 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVEREAL SEVERE THUNDERSTORMS. ONE STORM WAS LOCATED JUST WEST OF 
  CAMDEN AND THE OTHER WAS LOCATED NEAR HOLLADAY. THE STORMS WERE
  MOVING EAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CAMDEN AND HOLLADAY THROUGH 430 PM CDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...MOVE TO SHELTER
...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3587 8819 3589 8802 3607 8798 3619 8801
      3612 8818

$$
DRM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 12, 1:00 PM CDT, 2 hours 44 minutes earlier.

Area forecast discussion, Sep 12, 1:00 PM CDT, 2 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
100 PM CDT SUN SEP 12 2004

.DISCUSSION...
SCATTERED CONVECTION ON-GOING IN MIDDLE TENNESSEE FROM CENTERVILLE
TO NASHVILLE AND ALONG THE KY/TN BORDER NORTHWEST OF NASHVILLE.

CLOSE SURFACE ANALYSIS SHOWS A WEAK INVERTED TROF EXTENDING FROM
LOUISIANA AND GULF AREA NORTHWARD THROUGH WESTERN MISSISSIPPI...WEST
TENNESSEE ALONG TENNESSEE RIVER...WESTERN KENTUCKY INTO CENTRAL
INDIANA. THIS FEATURE IN ASSOCIATION WITH UPPER TROF HUNG UP ALONG
LOWER MISSISSIPPI RIVER VALLEY. MODELS CLOSE LOW OFF OVER WEST TN
TONIGHT AND THEN WORK IT SLOWLY NORTHEAST NEXT COUPLE OF DAYS. MOS
GUIDANCE NOT HANDLING POPS VERY WELL.

WILL KEEP POPS IN FORECAST THROUGH TUESDAY AS UPPER TROUGH WILL
INFLUENCE MID STATES WEATHER FIRST PART OF WORK WEEK. MID STATES
WEATHER AFTER TUESDAY WILL LIKELY HINGE ON THE EVENTUAL TRACK OF
IVAN.

&&

.BNA WATCHES/WARNINGS/ADVISORIES...NONE.

&&

BOYD
01
Hazardous weather outlook, Sep 12, 5:30 AM CDT, 10 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
530 AM CDT SUN SEP 12 2004

TNZ005>011-022>034-056>066-075-077>080-093>095-131000-
BEDFORD-BENTON-CANNON-CHEATHAM-CLAY-COFFEE-CUMBERLAND-DAVIDSON-
DEKALB-DICKSON-FENTRESS-GILES-GRUNDY-HICKMAN-HOUSTON-HUMPHREYS-
JACKSON-LAWRENCE-LEWIS-MACON-MARSHALL-MAURY-MONTGOMERY-OVERTON-PERRY-
PICKETT-PUTNAM-ROBERTSON-RUTHERFORD-SMITH-STEWART-SUMNER-TROUSDALE-
VAN BUREN-WARREN-WAYNE-WHITE-WILLIAMSON-WILSON-
530 AM CDT SUN SEP 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT
ISOLATED TO SCATTERED THUNDERSTORMS POSSIBLE THIS AFTERNOON AND
TONIGHT. WIDESPREAD HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THE PRESENT TPC FORECAST HAS THE REMNANTS OF HURRICANE IVAN PASSING
TO THE EAST OF MIDDLE TENNESSEE THURSDAY NIGHT. FLOODING COULD BECOME
A PROBLEM IN THE EASTERN ZONES OF THE MID STATE. WIDESPREAD
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGERS MAYBE NEEDED
THURSDAY IF THE REMNANTS OF IVAN PASSES OUR WAY.

31

31

In the hours before

Local storm report, Sep 12, 2:22 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
222 PM CDT SUN SEP 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0150 PM     HAIL             MCEWEN                  36.11N 87.64W
09/12/2004  1.00 INCH        HUMPHREYS          TN   LAW ENFORCEMENT

            SHERIFFS OFFICE REPORTED LARGE HAIL TO QUARTER SIZE AT
            MCEWEN BETWEEN 150 PM AND 210 PM.

&&

DRM
Local storm report, Sep 12, 3:28 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
328 PM CDT SUN SEP 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HAIL             BIG SANDY               36.23N 88.09W
09/12/2004  1.75 INCH        BENTON             TN   LAW ENFORCEMENT

            SHERIFFS OFFICE REPORTED GOLFBALL SIZE HAIL AT BIG SANDY.

&&

DRM

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 12, 1:51 PM CDTSevere Thunderstorm WarningOHXHumphreys54 min
Sep 12, 2:46 PM CDTSevere Thunderstorm WarningOHXHumphreys59 min
Sep 12, 2:57 PM CDTSevere Thunderstorm WarningOHXBenton48 min
Sep 12, 3:00 PM CDTSevere Thunderstorm WarningOHXBenton45 min
Sep 12, 4:13 PM CDTSevere Thunderstorm WarningOHXHickman, Humphreys32 min
Sep 12, 4:43 PM CDTSevere Thunderstorm WarningOHXHickman, Lewis, Perry32 min
Sep 12, 4:57 PM CDTFlash Flood WarningOHXBenton, Humphreys3 hr
Sep 12, 5:16 PM CDTSevere Thunderstorm WarningOHXHickman, Perry29 min
Sep 12, 5:43 PM CDTSevere Thunderstorm WarningOHXLewis, Perry, Wayne32 min
Sep 12, 5:47 PM CDTFlash Flood WarningOHXPerry3 hr
Sep 12, 6:16 PM CDTSevere Thunderstorm WarningOHXPerry, Wayne29 min
Sep 12, 6:24 PM CDTSevere Thunderstorm WarningOHXWayne21 min
Sep 12, 6:56 PM CDTSevere Thunderstorm WarningOHXWayne34 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.